Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 100, NWS Des Moines, IA

October 9, 2018Story County, Iowa

NWS Des Moines, IA issued this river flood warning at Oct 9, 2018, 3:22 PM CDT for Story County, Iowa. It took effect at Oct 9, 2018, 11:33 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 9, 2018, 3:22 PM CDT (20:22 UTC)
In effect from
Oct 9, 2018, 11:33 PM CDT
Expired
Oct 9, 2018, 10:48 PM CDT
In force
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

County Story County, IA

The radar

The Des Moines radar (KDMX), 40 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ioway Creek at Ames Lincoln Way (AMWI4). The gauge peaked at 7.04 ft at Oct 9, 2018, 9:00 PM CDT.

actionminormoderate5101510/0910/1010/11
Action stage
8 ft
Minor stage
10 ft
Moderate stage
14 ft
Major stage
15.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05470500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Oct 9, 1:17 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 9, 1:17 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
117 PM CDT Tue Oct 9 2018

...Updated for 18z Aviation Discussion...

.SHORT TERM.../Today through Tonight/ Issued at 430 AM CDT Tue
Oct 9 2018

Deep southerly flow will persist into the state through tonight as
upper system finally begins to eject from the intermountain
southwest. The deep flow of moisture and instability will continue
during this period with the surface front stretching southwest to
northeast through the center of the state although it will meander
some. Large area of showers and embedded thunderstorms are
expected to move north into the western half of the state this
morning with a round of moderate to heavy rainfall. Meanwhile, the
east should see more of a break by early afternoon. This will
allow for modest destabilization into the afternoon along with a
veering wind profile as the surface low begins to deepen. This
should lead to another late afternoon/early evening round of
strong to severe storms across the southeast half of the forecast
area. Given the low LCLs, veering profile and some modest CAPE in
the low levels, a few tornadoes seem possible once again in the
slight risk area of storms. This threat will persist into the
evening and maybe even longer than Monday evening given the
increasing synoptic forcing and surface low moving toward the
state.

The convection will persist into the overnight with the surface
low approaching and entering Iowa. The rainfall concerns will
persist and are highlighted below in the Hydrology section.
Temperatures today will move very little in the northwest behind
the boundary with low status and periods of rain. Farther
southeast in the warm sector, temperatures are likely to climb to
near 80 by mid afternoon prior to convective development.

.LONG TERM.../Wednesday through Monday/
Issued at 430 AM CDT Tue Oct 9 2018

Surface low will be near Des Moines at the beginning of this
period along with ongoing pcpn over much of northern and eastern
Iowa. However, subsidence will be increasing across the southwest
during the morning along with strengthening cold advection. This
will bring a halt to the showers across the south and west during
the morning and elsewhere by early to mid afternoon. Highs in the
east will likely be in the morning on Wednesday with strong cold
advection developing during the day behind the cold front.
Otherwise, breezy conditions are expected through the day into
Wednesday evening as the cold advection continues. Much needed
quiet weather is expected on Thursday as large Canadian surface
ridge approaches the state. This will have some implications for
frost/freeze on Thursday night with light winds and initially
clear skies across the area. Frost is expected across the north
and possibly central Iowa during the night as temperatures drop
into the low to mid 30s. The limiting factor for frost farther
south with be an increase in clouds overnight which will likely
hamper radiational cooling and the frost potential.

Both GFS and Euro have a weak shortwave approaching from the
northwest late Thursday night into Friday with increasing clouds
and some decent isentropic lift. However, moisture will be limited
and the threat of precipitation will remain low. However, another
shortwave will drop quickly southeast into the central United
State by the weekend. This will have some interaction with
Hurricane Sergio from the eastern Pacific and while the bulk of
moisture from Sergio will remain to the south, it will help
deepen the system. This will produce additional rain into Iowa
from late Saturday into Sunday with highest amounts in the south.
Both models are hinting at deformation precipitation crossing the
state on Sunday night which would be a very cold rain with even
the possibility of a few snow flakes on the northwest side of the
precipitation area. Drier but cool conditions are then expected
into early next week as broad northwest flow develops across the
central United States.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 114 PM CDT Tue Oct 9 2018

Messy TAF forecast continues. Expecting Thunder at all sites this
afternoon through early tonight...timing dependent upon site.
Vsbys will likely be 1 mile or less during heavy downpours. Given
the speed of storms, periods of highly reduced vsbys would less
than 1 hour. Precip to eventually move east of TAF sites by
tomorrow afternoon.

&&

.HYDROLOGY...
Issued at 430 AM CDT Tue Oct 9 2018

Continued deep moist southerly flow into the state through
tonight. PWATs will remain impressive and near the climatological
max for this time of year. Western Iowa will be the focus into
today for the heavier QPF but some translation slightly eastward
is expected by afternoon closer to the instability axis where
storms are forecast to fire. These storms will have higher
precipitation rates and are expected to persist through the
evening and into the overnight, albeit not as strong. Main
concern here is that flash flooding may be more of a danger later
today into tonight that has occurred with this system to this
point given the heavy rainfall already received and the higher
rates expected later today into this evening. Otherwise,
widespread areal and river flooding continue to look likely
through tonight into early Wednesday before the precipitation
subsides. Thereafter, river flooding is expected to linger for
quiet some time as the water gradually routes through the streams
and rivers. The Flood Watch has been expanded to include the rest
of the forecast after some moderate to heavy rains in those areas
along with collaboration from surrounding sites.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>086-092>097.

&&

SHORT TERM...Cogil
LONG TERM...Cogil
AVIATION...Kotenberg
HYDROLOGY...Cogil
Hazardous weather outlook, Oct 9, 3:52 AM CDT, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
352 AM CDT Tue Oct 9 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-101100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
352 AM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated thunderstorms are forecast this morning, becoming more
scattered to widespread at times from this afternoon through
tonight. From mid-afternoon into early tonight severe weather will
be possible across about the southeast half of Iowa. Damaging
winds, locally heavy rain and flash flooding, and a few tornadoes
will all be possible.

A Flood Watch is in effect for the area in addition to other
localized River Flood Watches. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

River flooding will continue across much of Iowa for the remainder
of the week. Frost and freezing temperatures will also be
possible on some mornings from Thursday onward, especially in
northern Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times today and tonight for flooding
and severe weather.

Lee

In the hours before

Local storm report, Oct 9, 9:42 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
942 AM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 W KNOXVILLE           41.32N 93.13W
10/09/2018  M4.25 INCH       MARION             IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION KNXI4, KNOXVILLE.

0700 AM     HEAVY RAIN       6 SE MELCHER-DALLAS     41.18N 93.15W
10/09/2018  M3.40 INCH       MARION             IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION CMBI4, COLUMBIA.

0900 AM     HEAVY RAIN       4 SW PELLA              41.37N 92.98W
10/09/2018  M3.06 INCH       MARION             IA   MESONET

            MESONET STATION RRMI4, LAKE RED ROCK.

0915 AM     HEAVY RAIN       3 ESE KNOXVILLE         41.30N 93.05W
10/09/2018  M3.01 INCH       MARION             IA   MESONET

            MESONET STATION KECI4, 3 ESE KNOXVILLE.

0900 AM     HEAVY RAIN       1 NW GRINNELL           41.75N 92.73W
10/09/2018  M2.89 INCH       POWESHIEK          IA   COCORAHS

            COCORAHS STATION IA-PW-4, GRINNELL 0.6 NW.

0700 AM     HEAVY RAIN       1 WNW LAMONI            40.62N 93.95W
10/09/2018  M2.88 INCH       DECATUR            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION 3OI, LAMONI.

0926 AM     HEAVY RAIN       1 NNW PELLA             41.43N 92.93W
10/09/2018  M2.76 INCH       MARION             IA   MESONET

            MESONET STATION AU190, 1 NNW PELLA.

0655 AM     HEAVY RAIN       3 W CHARITON            41.02N 93.36W
10/09/2018  M2.72 INCH       LUCAS              IA   AWOS

            AWOS STATION CNC, CHARITON AIRPORT.

0653 AM     HEAVY RAIN       2 ENE LAMONI            40.63N 93.90W
10/09/2018  M2.65 INCH       DECATUR            IA   ASOS

            ASOS STATION LWD, LAMONI MUNI AIRPORT.

&&
Local storm report, Oct 9, 10:21 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1021 AM CDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     1 SSE OSCEOLA           41.02N 93.76W
10/08/2018                   CLARKE             IA   DEPT OF HIGHWAYS

            IDOT PASSED ON REPORT OF TREE BLOCKING ONE
            LANE ALONG HIGHWAY 69 SOUTH OF OSCEOLA. TREE
            WAS TOO BIG TO MOVE BY HAND. DELAYED REPORT.

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 7:11 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne34 min
Oct 8, 7:23 PM CDTTornado WarningDMXClarke, Decatur37 min
Oct 8, 7:59 PM CDTTornado Warning Tornado observedDMXClarke, Lucas, Warren31 min
Oct 8, 9:54 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek21 min
Oct 8, 10:03 PM CDTTornado WarningDMXPoweshiek15 min
Oct 8, 10:26 PM CDTRiver Flood WarningDMXPolk7 days
Oct 8, 10:26 PM CDTRiver Flood WarningDMXPolk7 days
Oct 8, 10:31 PM CDTRiver Flood WatchDMXDecatur3 hr
Oct 9, 12:58 AM CDTRiver Flood WarningDMXDecatur4 days
Oct 9, 1:48 AM CDTAreal Flood WarningDMXClarke, Decatur, Jasper, Lucas, Mahaska, Marion and 6 more24 hr
Oct 9, 2:49 AM CDTRiver Flood WarningDMXPolk, Story3 days
Oct 9, 6:39 AM CDTRiver Flood WarningDMXMarshall7 days
Oct 9, 6:39 AM CDTRiver Flood WarningDMXBlack Hawk6 days
Oct 9, 6:39 AM CDTRiver Flood WarningDMXDallas, Greene5 days
Oct 9, 10:20 AM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler35 hr
Oct 9, 10:20 AM CDTRiver Flood WarningDMXLucas, Wayne64 hr
Oct 9, 11:33 AM CDTRiver Flood WarningDMXDallas, Polk6 days
Oct 9, 12:38 PM CDTRiver Flood WatchDMXDavis, Wapello10 hr
Oct 9, 2:16 PM CDTTornado WarningDMXMahaska, Marion, Monroe29 min
Oct 9, 3:22 PM CDTRiver Flood WarningDMXStory20 hr
Oct 9, 3:32 PM CDTTornado WarningDMXAppanoose, Monroe43 min
Oct 9, 3:42 PM CDTTornado WarningDMXMahaska, Marion, Monroe22 min
Oct 9, 4:21 PM CDTTornado Warning Tornado observedDMXPoweshiek, Tama24 min
Oct 9, 4:28 PM CDTTornado WarningDMXRinggold, Taylor47 min
Oct 9, 4:47 PM CDTRiver Flood WatchDMXJasper, Marion, Polk29 hr
Oct 9, 4:58 PM CDTTornado Warning Tornado observedDMXTama32 min
Oct 9, 4:59 PM CDTTornado WarningDMXJasper, Poweshiek31 min
Oct 9, 5:13 PM CDTTornado WarningDMXAdair, Adams, Union32 min
Oct 9, 5:44 PM CDTTornado Warning Tornado observedDMXAdair46 min
Oct 9, 6:11 PM CDTTornado Warning Tornado observedDMXAdair, Dallas, Guthrie49 min
Oct 9, 6:30 PM CDTTornado WarningDMXPolk, Warren30 min

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.